MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLT,PLASMA,ISBT

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLT,PLASMA,ISBT
Catalog Number 5803002
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hemolysis (1886); Hematuria (2558)
Date of Event 01/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: this mdr is being filed 3/19/2025 due to additional information indicating 2 lots.All reportable information was initially reported in mdr 1722028-2025-00023.Investigation is in process; a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a donor experienced hematuria after a procedure on a trima device.Per the customer, when the collected yield was approximately 1.6*10^11, the device alarmed "red blood cell (rbc) spillover" and red color was seen in the tube on the right side of the cassette, and content in lrs chamber was light red as well.It was reported that the operator verified according to the prompt and continued the procedure when the device alarmed "rbc spillover" repeatedly and eventually ended with "alarm 96".Per the customer, the operator replaced a new set and continued the procedure on the same device however, before the first return cycle, red color was observed in the tube on the right side of the cassette again, and the machine alarmed "rbc spillover" and "alarm 96".It was reported that the operator observed light red content in the lrs chamber as well.The donor subsequently left the blood center, and it was noted that approximately one and half hour after the donation, the donor contacted "local support" and reported that they experienced hematuria.The customer contacted the patient immediately and requested that the donor be sent to the hospital for evaluation, and the device was suspended from use.The operator performed centrifugation on the sample blood and found no abnormalities, and the urine sample provided was noted to be "brown" in color.Patient information and outcome are unknown at this time.Terumo bct is awaiting return of the disposable set for evaluation.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: this mdr is being filed 03/19/2025 due to additional information indicating 2 lots.All reportable information was initially reported in mdr 1722028-2025-00023.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a donor experienced hematuria after a procedure on a trima device.Per the customer, when the collected yield was approximately 1.6*10^11, the device alarmed ""red blood cell (rbc) spillover"" and red color was seen in the tube on the right side of the cassette, and content in lrs chamber was light red as well.It was reported that the operator verified according to the prompt and continued the procedure when the device alarmed ""rbc spillover"" repeatedly and eventually ended with ""alarm 96"".Per the customer, the operator replaced a new set and continued the procedure on the same device however, before the first return cycle, red color was observed in the tube on the right side of the cassette again, and the machine alarmed ""rbc spillover"" and ""alarm 96"".It was reported that the operator observed light red content in the lrs chamber as well.The donor subsequently left the blood center, and it was noted that approximately one and half hour after the donation, the donor contacted ""local support"" and reported that they experienced hematuria.The customer contacted the patient immediately and requested that the donor be sent to the hospital for evaluation, and the device was suspended from use.The operator performed centrifugation on the sample blood and found no abnormalities, and the urine sample provided was noted to be ""brown"" in color.Patient information and outcome are unknown at this time.Terumo bct is awaiting return of the disposable set for evaluation.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.1, a.2, a.3a, a.4, b.5, d.4, d.9, h.6 and h.11.Investigation: this mdr is being filed 3/19/2025 due to additional information indicating 2 lots.All reportable information was initially reported in mdr 1722028-2025-00023.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The customer submitted a number of photographs to aid the investigation.1.Shows a trima accel disposable cassette loaded on a device.Blood is visible throughout the set and the photograph confirms the plasma is a red-tinged color, indicative of hemolysis.No disposable set defects are apparent.2.Shows a trima accel disposable centrifuge loop containing blood throughout.The photograph indicates hemolysis in the lrs chamber.No disposable defects are visible.3.Shows a channel/channel connector from a used trima accel set with no disposable defects evident.4.Shows donor blood test results, the disposable set is not shown.5.Shows a sample vacutainer, no disposable set shown.6.Shows a blood sample with hemolysis evident, no disposable set is shown.7.Shows donor blood test results.A disposable complaint history search was performed for this lot and found zero (0) reports for similar issues on this lot.Root cause: a root cause assessment was performed for this complaint.Run data file analysis confirmed alarm 96 ¿rbc spillover¿ was generated in the first procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.The root cause for the failure to resolve the rbc spillover or the reported hemolysis could not be determined through run data file analysis.Review of the run data file for the second procedure showed that an rbc spillover was detected by the device early in the procedure, during the prime state.Prime spillover events can occur when the separation of the cells in the channel is not sufficient when priming the channel, leading to a high rbc interface in the channel.The high interface very briefly touches the collect line during the prime vent substate, when the collect valve is opened briefly, and color can be seen in the cassette/platelet bag tubing ranging from pink to red.Run data file analysis confirmed alarm 96 ¿rbc spillover¿ was generated in this procedure.This alarm will be generated when 3 ¿rbc spillover¿ alerts are consecutively detected.When the device is unable to clear multiple spillovers, it is possible due to reddish plasma.This alarm is part of the safety system, and therefore, rinseback is not an option when alarm 96 is raised.It is confirmed that the donor of the first procedure and second procedure was the same donor, even though rinseback was not performed in procedure 1t10338_20250109_000_003691.It is most likely that the prime spillover and non-recoverable alarm #96 ¿rbc spillover¿ were caused due to the blood condition of the donor.The cause of the medical intervention is directly related to the hemolysis.Based on the available information a definitive root cause for hemolysis could not be determined but it is likely due to one or a combination of the possible causes listed below: * donor susceptibility causing low level hemolysis in the platelet and plasma products.* high shear rates on a platelet (white stamp) disposable set resulting in hemolyzed blood back to donor due to one of the following causes: inappropriate needle gauge (sterile doc at customer or misassembly in manufacturing); occlusion or kinks in lines; return line occlusion; high hematocrit in needle, rbc line; loop vibration; centrifuge imbalance; needle flow rate too high; manufacturing defects (flashing, excess header lengths); failures in the control system cause high hematocrit in the reservoir.* rbc line occlusion causes backpressure in rbc line forcing blood to take alternate route to reservoir resulting in blood damage.
 
Event or Problem Description
The customer reported that a donor experienced hematuria after a procedure on a trima device.Per the customer, when the collected yield was approximately 1.6*10^11, the device alarmed ""red blood cell (rbc) spillover"" and red color was seen in the tube on the right side of the cassette, and content in lrs chamber was light red as well.It was reported that the operator verified according to the prompt and continued the procedure when the device alarmed ""rbc spillover"" repeatedly and eventually ended with ""alarm 96"".Per the customer, the operator replaced a new set and continued the procedure on the same device however, before the first return cycle, red color was observed in the tube on the right side of the cassette again, and the machine alarmed ""rbc spillover"" and ""alarm 96"".It was reported that the operator observed light red content in the lrs chamber as well.The donor subsequently left the blood center, and it was noted that approximately one and half hour after the donation, the donor contacted "local support" and reported that they experienced hematuria.The customer contacted the patient immediately and requested that the donor be sent to the hospital for evaluation, and the device was suspended from use.The operator performed centrifugation on the sample blood and found no abnormalities, and the urine sample provided was noted to be ""brown"" in color.Patient outcome is unknown at this time.The collection set is not available for return because it was discarded by the customer.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL PLT,PLASMA,ISBT
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key21809121
Report Number1722028-2025-00086
Device Sequence Number9009799
Product Code GKT
UDI-Device Identifier05020583803008
UDI-Public05020583803008
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2026
Device Catalogue Number5803002
Device Lot Number2409165151
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2025
Supplement Date Received by Manufacturer05/13/2025
07/03/2025
Initial Report FDA Received Date04/09/2025
Supplement Report FDA Received Date05/23/2025
07/09/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age37 YR
Patient SexMale
Patient Weight70 KG